Wyoming, 2013

Hail and Damaging Winds in Wyoming, September 17, 2013

September 17, 2013 · NWS RIW · 6 events in 4 counties and zones

A strong cold front moving across western and central Wyoming spawned several severe thunderstorms during the afternoon and evening. 25 inches in diameter fell near Daniel with numerous other reports of hail from pea to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front moving across western and central Wyoming spawned several severe thunderstorms during the afternoon and evening. Hail up to 1.25 inches in diameter fell near Daniel with numerous other reports of hail from pea to nickel size. Wind gusts of 60 mph were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 17, 10:47 AM MST, 51 minutes earlier.

Area forecast discussion, Sep 17, 10:47 AM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1147 AM MDT TUE SEP 17 2013

.SHORT TERM...TUESDAY THROUGH THURSDAY NIGHT

CONVECTION CONTINUES TO BE ONGOING LATER TONIGHT WITH A STRONG
THUNDERSTORM MOVING TO THE SNAKE PLAIN OF IDAHO. THE CULPRIT FOR
THIS IS A JET STREAK RIDING SOUTHWEST TO NORTHEAST THROUGH SOUTHEAST
IDAHO AND WESTERN WYOMING AND THAT AREA IN THE RIGHT REAR QUAD OF
THE JET. SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS THE WEST FOR MUCH OF THE DAY AS A RESULT. AS FOR STRONGER
STORMS...THERE IS A SEE TEXT AREA JUST TO THE NORTH. HOWEVER...THE
BEST DYNAMICS MAY STAY ACROSS IDAHO AND WESTERN MONTANA.
NEVERTHELESS...THERE COULD BE A FEW STRONGER THUNDERSTORMS TODAY
ACROSS THE WEST WITH GUSTY WINDS AND HAIL THE MAIN THREATS.
MEANWHILE...EAST OF THE DIVIDE IT LOOKS TO BE A WARM DAY...PROBABLY
THE WARMEST DAY OF THE FORECAST PERIOD. WITH A COLD FRONT
APPROACHING FROM THE WEST SOUTHWESTERLY FLOW WILL INCREASE TODAY
WITH A WEST TO SOUTHWESTERLY BREEZE DEVELOPING ACROSS THE REGION
THAT WILL PUSH TEMPERATURES IN MANY OF THE LOWER ELEVATIONS INTO THE
80S. AS FOR CONVECTION...WE HAVE AT LEAST OF A SLIGHT CHANCE
EVERYWHERE WITH THE SHORTWAVE MOVING ACROSS THE AREA. HOWEVER...WITH
DOWN SLOPING FLOW AND THE BEST UPPER LEVEL FORCING WAITING UNTIL
LATER IN THE DAY STORMS WILL LIKELY HOLD OFF UNTIL LATER IN THE
AFTERNOON AND EVENING FOR MOST LOCATIONS. ANY CONVECTION SHOULD
CLEAR THE AREAS EAST OF THE DIVIDE BY MIDNIGHT.
HOWEVER...PRECIPITATION LOOKS TO CONTINUE ACROSS NORTHWESTERN
WYOMING WITH THE APPROACH OF THE COLD FRONT. IN ADDITION...THE
REGION WILL BE IN THE LEFT FRONT QUADRANT OF A 90 TO 95 KNOT JET
THAT WILL ENHANCE UPLIFT. WITH COLDER AIR COMING IN BEHIND THE
FRONT...IT IS POSSIBLE THAT THE HIGHER ELEVATIONS COULD SEE AN INCH
OR TWO OF SNOW TONIGHT. WORKING AGAINST IS MUCH DRIER AIR WILL BE
MOVING IN LATE AT NIGHT THAT COULD SHUT OFF ANY PRECIPITATION.

THE COLD FRONT WILL SWEEP ACROSS THE STATE ON WEDNESDAY. AT THIS
TIME...ANY PRECIPITATION LOOKS TO BE RELATIVELY LIGHT WITH VERY DRY
AIR IN PLACE OVER MUCH OF THE AREA. WE HAVE SOME POPS IN PLACE
ACROSS NORTHWESTERN AND FAR NORTHERN WYOMING WITH THE FAVORABLE JET
DYNAMICS THOUGH. THE BIG EFFECT IS GOING TO BE THE DEVELOPMENT OF
WINDY CONDITIONS ACROSS PORTIONS OF THE AREA WITH THE TIGHTENING OF
THE PRESSURE GRADIENT. THE WINDIEST AREAS WILL LIKELY BE THE FAVORED
AREAS LIKE THE SOUTHWESTERN WIND CORRIDOR FROM THE RED DESERT
THROUGH CASPER. THERE COULD ALSO BE SOME GAP FLOW IN THE FAVORED
AREAS SUCH AS CLARK. 700 MILLIBAR WINDS ARE GENERALLY AROUND 30 TO
40 KNOTS AT THE MAXIMUM SO HIGH WIND WARNING CRITERIA IS NOT
EXPECTED. HOWEVER...WITH DOWNWARD FORCING AND GOOD MIXING IT WILL
DEFINITELY BE A TOUPEE ALERT DAY. THIS WILL MAKE HIGH TEMPERATURES
TRICKY EAST OF THE DIVIDE SINCE COLD ADVECTION WILL BE FIGHTING
STRONG DOWN SLOPING FLOW. FOR NOW WE MADE FEW CHANGES TO HIGH
TEMPERATURES. WIND WILL SUBSIDE WEDNESDAY NIGHT AS HIGH PRESSURE
BUILDS IN FROM THE WEST. WITH THIS HIGH BEING A COOL ONE...COMBINED
WITH A CLEAR SKY AND LIGHT WIND...THERE COULD BE FROST IN MANY AREAS
WEST OF THE DIVIDE AND POSSIBLY A FREEZE IN THE MORE PROTECTED
AREAS.

HIGH PRESSURE WILL CONTROL THE WEATHER ON THURSDAY AND BRING A DRY
AND SETTLED DAY. IT WILL BE COOL WITH TEMPERATURES AVERAGING 5 TO 10
DEGREES COOLER THAN NORMAL FOR MOST LOCATIONS. A JET STREAK MOVING
OVER THE AREA COULD BRING A FEW MID TO HIGH LEVEL CLOUDS BUT NO
PRECIPITATION IS EXPECTED.

.LONG TERM...FRIDAY THROUGH TUESDAY

FRIDAY WILL BE DRY WITH THE UPPER RIDGE AXIS PASSING THROUGH THE
AREA. SW FLOW ALOFT FRIDAY NIGHT THROUGH SATURDAY AHEAD OF THE NEXT
WEATHER SYSTEM. IT NOW APPEARS THE FAR WEST WILL STAY DRY THROUGH
00Z SUNDAY SO WENT WITH DRY FORECAST ALL AREAS. BREEZY TO LOCALLY
WINDY SATURDAY AFTERNOON/EVENING. THE WEATHER SYSTEM MOVES INTO THE
WEST SATURDAY NIGHT AND ACROSS THE REGION ON SUNDAY. GFS AND ECMWF
MODELS STILL DIFFER ON STRENGTH OF THE SYSTEM AND THE SPEED AT WHICH
IT MOVES THROUGH SUNDAY/SUNDAY NIGHT. HAVE KEPT THE FORECAST GOING
WITH CHANCE OF SHOWERS AND STORMS. MONDAY LOOKS DRY AS THE SYSTEM
DEPARTS. BOTH THE GFS AND ECMWF MODELS HINT AT SOME PRECIP IN NW WY
NEXT TUESDAY AFTERNOON SO WILL PUT LOW PRECIP CHANCE IN FORECAST.
TEMPS WILL BE MILD TO WARM FRIDAY AND SATURDAY...THEN COLDER FOR
SUNDAY...SOME SLIGHT WARMING NEXT MONDAY AND TUESDAY.

.AVIATION.../18Z ISSUANCE/

A TROUGH PUSHING ACROSS THE PACIFIC NORTHWEST TODAY...AND THEN
ACROSS THE NORTHERN INTER MOUNTAIN WEST TONIGHT WILL RESULT IN
INCLEMENT WEATHER ESPECIALLY ACROSS THE WEST AND NORTHWEST. ONGOING
SHOWER ACTIVITY IS EXPECTED THIS MORNING NORTHWEST OF A KBPI-KCOD
LINE...WITH KJAC MOST LIKELY TO BE IMPACTED. THERE COULD ALSO BE
CONVECTION IS EXPECTED TO INTENSIFY AND SPREAD EAST OF THE
DIVIDE. HOWEVER COVERAGE EAST OF THE DIVIDE WILL BE LESS. SOME
THUNDERSTORMS COULD BE QUITE STRONG DUE TO THE ANTICIPATED
INSTABILITY AND LIFT ASSOCIATED WITH THE APPROACHING TROUGH.
SHOWERS AND THUNDERSTORMS WILL OBSCURE THE HIGHER MOUNTAINS ALONG
AND WEST OF THE CONTINENTAL DIVIDE.  CONVECTION WILL LINGER WELL
INTO THE NIGHT...MAINLY NORTHWEST OF A KBPI-KDUB- KWRL LINE.
ALSO...WINDY SOUTHWEST WINDS ARE EXPECTED TO INCREASE ACROSS MUCH
OF THE REGION WITH AREAS OF LOW LEVEL WIND SHEAR. THE ASSOCIATED
COLD FRONT WITH THIS SYSTEM IS EXPECTED TO PUSH INTO WESTERN
WYOMING AFTER 06Z WEDNESDAY. IFR/MVFR CONDITIONS WILL OCCUR NEAR
CONVECTION AND IN FOG WITH MOUNTAIN OBSCURATIONS AT TIMES.

.FIRE WEATHER...

SOUTHWEST FLOW WILL CONTINUE THROUGH TODAY. A SERIES OF WEAK LOW
PRESSURE TROUGHS IN THE FLOW WILL BRING ENHANCED INSTABILITY THROUGH
THE AFTERNOON WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
TEMPERATURES WILL WARM WITH DECREASING RELATIVE HUMIDITY. WINDS WILL
BECOME WINDY AND GUSTY INCREASING TUESDAY AFTERNOON. A COLD FRONT
WILL MOVE ACROSS THE AREA ON WEDNESDAY WITH COOLER TEMPERATURES AND
A GUSTY WIND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Sep 17, 3:00 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT TUE SEP 17 2013

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS AFTERNOON AND EVENING
WITH THE MOST NUMEROUS AND STRONGEST STORMS IN THE WESTERN
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTH HALF OF THE
AREA WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY WHEN A NEW WEATHER
SYSTEM MOVES INTO THE ROCKY MOUNTAIN REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAPIDLY RISING CREEKS OR
STREAMS...AS WELL AS ANY FLOODING...INCLUDING MUDSLIDES. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 17, 10:53 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1153 AM MDT TUE SEP 17 2013

WYZ002-012-014>016-025-171845-
ABSAROKA MOUNTAINS WY-TETON AND GROS VENTRE MOUNTAINS WY-UPPER GREEN
RIVER BASIN FOOTHILLS WY-UPPER WIND RIVER BASIN WY-WIND RIVER
MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
1153 AM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY IN
CENTRAL WYOMING...AND SOUTHEASTERN TETON COUNTY IN NORTHWEST
WYOMING...AND NORTHERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING UNTIL
1245 PM MDT...

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES EAST OF GRANITE FALLS HOT SPRINGS...OR
30 MILES EAST OF JACKSON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
UNION PASS AROUND 1225 PM MDT.
U.S. HWY 287/26 MILE MARKER 40 AROUND 1235 PM MDT.
HWY JCT 26 AND UNION PASS RD AND U.S. HWY 287/26 MILE MARKER 50
AROUND 1240 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4392 11010 4346 10937 4318 11023 4331 11041
TIME...MOT...LOC 1753Z 226DEG 34KT 4332 11021

BRAUN
Special weather statement, Sep 17, 11:02 AM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1202 PM MDT TUE SEP 17 2013

WYZ012-014-015-025-026-171900-
TETON AND GROS VENTRE MOUNTAINS WY-UPPER GREEN RIVER BASIN WY-UPPER
GREEN RIVER BASIN FOOTHILLS WY-WIND RIVER MOUNTAINS EAST WY-WIND
RIVER MOUNTAINS WEST WY-
1202 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FREMONT COUNTY IN CENTRAL
WYOMING...AND EXTREME SOUTHEASTERN TETON COUNTY IN NORTHWEST
WYOMING...AND NORTHERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING UNTIL
100 PM MDT...

AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF DANIEL...OR 16 MILES WEST OF
PINEDALE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THREE-EIGHTS INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY JCT 189 AND 191...U.S. HWY 191 MILE MARKER 110...U.S. HWY 189
MILE MARKER 130 AND DANIEL AROUND 1210 PM MDT.
HWY JCT 191 AND 352 AROUND 1215 PM MDT.
CORA...U.S. HWY 191 MILE MARKER 120 AND WARREN BRIDGE AROUND 1220 PM
MDT.
STATE HWY 352 MILE MARKER 10 AROUND 1225 PM MDT.
NEW FORK LAKE AND WILLOW LAKE AROUND 1235 PM MDT.
SQUARETOP MOUNTAIN AROUND 1255 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4347 11009 4292 10931 4273 11016 4285 11035
TIME...MOT...LOC 1802Z 221DEG 29KT 4286 11017

BRAUN
Special weather statement, Sep 17, 11:05 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1205 PM MDT TUE SEP 17 2013

WYZ029-030-171900-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-
1205 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SWEETWATER COUNTY UNTIL
100 PM MDT...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF U.S. HWY 191 MILE MARKER
540...OR 32 MILES EAST OF MANILA...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 430 MILE MARKER 50 AROUND 1230 PM MDT.
STATE HWY 430 MILE MARKER 40 AROUND 1235 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 128 AND
139.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4176 10880 4118 10795 4099 10864 4100 10927
TIME...MOT...LOC 1805Z 239DEG 34KT 4099 10911

BRAUN
Special weather statement, Sep 17, 11:16 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1216 PM MDT TUE SEP 17 2013

WYZ023-024-027-172000-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
1216 PM MDT TUE SEP 17 2013

ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP IN EASTER IDAHO THIS
AFTERNOON...MOVING NORTHEAST INTO WESTERN WYOMING AT AROUND 40 MPH
THROUGH 2 PM. THE STORMS WILL PRODUCE WIND GUSTS FROM 35 TO 40 MPH...
SMALL HAIL...AND FREQUENT LIGHTNING AT TIMES. THE WIND GUSTS MAY BE
WELL AWAY FROM THE STORMS THEMSELVES DURING THIS ACTIVITY. STAY
INDOORS OR SEEK SHELTER INDOORS WHEN THREATENING WEATHER APPROACHES.

JFB
Special weather statement, Sep 17, 11:31 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1231 PM MDT TUE SEP 17 2013

WYZ001-002-012-171930-
ABSAROKA MOUNTAINS WY-TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE
NATIONAL PARK WY-
1231 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PARK COUNTY IN SOUTH
CENTRAL MONTANA...AND SOUTHERN GALLATIN COUNTY IN SOUTHWEST
MONTANA...AND WESTERN PARK AND NORTHERN TETON COUNTIES IN NORTHWEST
WYOMING UNTIL 130 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM THE IDAHOA BORDER...NORTHEAST ALONG A LINE
EXTENDING FROM GIBBONS FALLS TO 5 MILES EAST OF HEART LAKE...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
GIBBON HILL...NORRIS JCT...NORRIS-CANYON RD AND SOUTH ARM OF LAKE
YELLOWSTONE AROUND 1235 PM MDT.
TWIN LAKES...LAKE OF THE WOODS...GRAND LOOP RD GRANT TO LAKE...
SOUTHEAST ARM OF LAKE YELLOWSTONE...ICE LAKE AND VIRGINIA CASCADE
AROUND 1240 PM MDT.
GRAND LOOP RD LAKE TO CANYON...GREBE LAKE...WOLF LAKE AND MUD VOLCANO
AROUND 1245 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10971 4413 10969 4411 11106 4500 11106
TIME...MOT...LOC 1830Z 222DEG 37KT 4465 11074 4425 11039

BRAUN
Special weather statement, Sep 17, 11:34 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1234 PM MDT TUE SEP 17 2013

WYZ024-027-171930-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-
1234 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 130
PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WOODRUFF...OR 27 MILES
NORTHWEST OF EVANSTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THREE-EIGHTS INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 30/89 MILE MARKER 30 AND SAGE JUNCTION AROUND 110 PM MDT.
U.S. HWY 30 MILE MARKER 40 AROUND 120 PM MDT.
FOSSIL BUTTE NATIONAL MONUMENT AROUND 125 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4205 11105 4231 11084 4169 11019 4157 11077
      4158 11105
TIME...MOT...LOC 1833Z 232DEG 29KT 4160 11124

BRAUN

The radar

The Riverton/Lander radar (KRIW), 131 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sublette

When
September 17, 11:38 AM MST to 11:42 AM MST
Where
Sublette County, 2.87 mi SE of Warren Bridge
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.986, -110.088

A trained spotter 8 miles north of Daniel reported half-dollar sized hail.

Hail, Fremont

When
September 17, 2:24 PM MST to 2:26 PM MST
Where
Fremont County, 1.94 mi SSE of Riverton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.004, -108.365

Several reports of penny sized hail were received from the east side of Riverton.

Thunderstorm Wind, Fremont

When
September 17, 2:33 PM MST
Where
Fremont County, 1.47 mi SSE of Midvale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.200, -108.510

The public reported a downed power line down near the intersection of 8 Mile and Missouri Valley roads. A well house was also blown down.

Thunderstorm Wind, Big Horn

When
September 17, 3:05 PM MST
Where
Big Horn County, 9.45 mi NNE of Shell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.648, -107.683

A 60 mph wind gust was reported at a remote automated weather station northeast of Shell on the western slope of the Bighorn Mountains.

Hail, Lincoln

When
September 17, 5:08 PM MST to 5:14 PM MST
Where
Lincoln County, Afton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.730, -110.920

Hail to the size of nickels was reported by a spotter in Afton.

Hail, Fremont

When
September 17, 8:48 PM MST to 8:52 PM MST
Where
Fremont County, 1.58 mi ENE of St Stephens to 2.53 mi SSE of Riverton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.988, -108.391

Public reports and those of a National Weather Service employee indicated quarter sized hail south and southeast of Riverton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469340, 469746, 469724, 469677, 469750, 469837.